From Berwyn, Pennsylvania, USA:
Our two-year-old daughter was diagnosed with type 1 diabetes almost seven months ago. She was admitted with an A1c of 9.1 and a blood sugar of 566 mg/dl [31.4 mmol/L]. At the time of diagnosis, her antibodies were negative. After about a week of insulin treatment, she entered the honeymooon phase and had to be taken off all insulin. She hasn't needed any insulin for almost seven months. She has been having severe episodes of low blood sugar now for those seven months. She had to be readmitted to Children's Hospital about three months after diagnosis for a revaluation because the lows were happening quite frequently. After release from the hospital the second time, we were told she was a very unique case but still has type 1, now with confirmed positive antibodies. Her current A1c is 6.1, but her lows are getting so much worse. We are on a CGM now and can see how bad they actually are. She hovers between 45 and 55 mg/dl [2.5 and 3.0 mmol/L] all night long and will come down way too much after having a high carbohydrate breakfast (sometimes to the low 40s mg/dl [2.3 to 2.7 mmol/L]) Why could she be having lows if she is not getting any insulin?
This is a very unusual situation. When hypoglycemia occurs, there has to be relative or absolute insulin excess and if no insulin is being given, then one must look for another source of insulin. At the same time as there is documented hypoglycemia, a critical blood sample to measure insulin, cortisol and growth hormone must be obtained and then this information can be used to help determine what other diagnostic tests are needed to pinpoint the cause. If this were occurring in the middle of the night, then likely this would require hospitalization but please call and re-discuss with your diabetes team. It does not sound likely related to her honeymoon or her diagnosis of antibody positive diabetes.
Original posting 5 Sep 2013
Posted to Hypoglycemia
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.